North Carolina, 2006

Damaging Wind in North Carolina, August 30, 2006

August 30, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED AUG 30 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
PROBLEMS OF THE SHORT TERM INCLUDE POTENTIAL FOR SEVERE STORMS
THROUGH THE EARLY EVENING... AND FLASH FLOODING.

SPC WILL BE ISSUING A SEVERE THUNDERSTORM WATCH THROUGH 1000 PM FOR
ALL BUT PERSON... GRANVILLE... VANCE... WARREN... AND HALIFAX
COUNTIES.

THE WIND SHIFT BOUNDARY WAS LOCATED SW TO NE ACROSS CENTRAL NC THIS
AFTERNOON. THIS BOUNDARY IS EXPECTED TO REMAIN IN PLACE THROUGH
TONIGHT AND REMAIN THE FOCUS FOR DEEP CONVECTION OVER CENTRAL NC
OVERNIGHT... AS THE MID LEVEL TROUGH DIGS INTO THE TENNESSEE VALLEY
ALLOWING A DEEP PLUME OF MOISTURE TO SURGE NORTHWARD FROM FL THROUGH
NC. WILL KEEP LIKELY POP GOING THROUGH THE OVERNIGHT PERIOD WITH
LOCALLY HEAVY RAINFALL MENTIONED.

SURFACE STREAMLINES INDICATE THAT VERY DEEP LOW LEVEL MOISTURE WILL
CONTINUE TO FEED INTO THE BOUNDARY OVER CENTRAL NC THIS EVENING AND
OVERNIGHT. CURRENT DEW POINTS IN THE MID 70S OVER SOUTH CENTRAL AND
SE NC WITH PWS IN EXCESS OF 2 INCHES ALONG AND NEAR THE BOUNDARY.
STRONG SURFACE HEATING ALONG AND SOUTH OF THE BOUNDARY LED TO STRONG
THUNDERSTORM INITIATION OVER OUR SANDHILLS REGION AT EARLY
AFTERNOON. THIS CONVECTION HAS BEEN VERY SLOW MOVING... WITH
BACK BUILDING AND TRAINING OF CELLS OVER THE SAME LOCATIONS NEAR
SOUTHERN PINES AND ABERDEEN TO LILLINGTON.

THIS ACTIVITY SHOULD CONTINUE TO EXPAND ALONG THE BOUNDARY INTO THE
RDU/RWI/GSB AREAS THROUGH THE AFTERNOON AS ADDITIONAL DEEP
CONVECTION DEVELOPS OVER THE REST OF THE CENTRAL NC... AS THE WEAK
LOW PRESSURE MOVES SLOWLY EAST ENHANCING SURFACE MOISTURE
CONVERGENCE. LOCALLY 2-3 INCHES OF RAIN WILL OCCUR IN AN HOUR WITH
THE STRONGEST STORMS. SEVERE POTENTIAL APPEARS TO BE CONFINED TO
DOWNBURST WINDS TO 60 MPH. THE FREEZING LEVELS ARE HIGH... LIMITING
DAMAGING HAIL POTENTIAL. SEVERE STORM THREAT IS EXPECTED TO DIMINISH
BY LATE EVENING. HOWEVER... WATER VAPOR LOOP INDICATED ADDITIONAL
DISTURBANCES ALOFT IN THE PLUME OF DEEP TROPICAL MOISTURE SURGING
TOWARD OUR REGION FROM THE GULF STREAM. MODELS INDICATE THAT THE LOW
LEVEL WINDS WILL CONTINUE TO BACK ALONG THE SURFACE BOUNDARY
OVERNIGHT... WITH THE POTENTIAL FOR CONTINUED DEEP CONVECTION TO BE
SUSTAINED ALONG AND NORTH OF THE BOUNDARY OVERNIGHT. WIDESPREAD
FLASH FLOODING IS NOT EXPECTED DUE TO THE RECENT VERY DRY
CONDITIONS. HOWEVER... IF TRAINING OF CELLS PRODUCES 2-3 INCHES IN A
HOUR... THEN URBAN AREAS WILL BE SUSCEPTIBLE TO FLASH FLOODING. SEE
THE CLIMATE/HYDROLOGY SECTION BELOW. -BADGETT

FOLLOWED GFS CLOSELY THU-FRI PERIOD AS IT HAS REMAINED CONSISTENT
FROM PREVIOUS MODEL RUNS AND LATEST NAM TRENDING TOWARD THAT
SCENARIO. SEVERAL KEY PARAMETERS STILL IN PLACE TO SUPPORT
HEAVY/LOCALLY EXCESSIVE RAINFALL ACROSS PARTS OF CENTRAL NC LATE THU
THROUGH EARLY FRI MORNING:
1.) REGION WILL BE IN A LARGE UPPER DIVERGENCE AREA ASSOCIATED WITH
JET EXITING SOUTHERN NEW ENGLAND.
2.) STALLED SURFACE BOUNDARY SHOULD LIE SW-NE IN VICINITY OF OR JUST
EAST OF U.S. 1. WITH INDICATIONS THAT THE CONVERGENCE ALONG BOUNDARY
WILL STRENGTHEN THU NIGHT AS ERNESTO MOVES NORTH TOWARD THE COASTAL
PLAIN OF CENTRAL NORTH CAROLINA.
3.) STRONG LOW LEVEL MOISTURE TRANSPORT BETWEEN 925-805MB LAYER WITH
PRECIP WATER VALUES 2-2.25 INCHES OVER THE AREA.

WHEN CONSIDERED TOGETHER...CONFIDENCE RATHER HIGH THAT A SWATH OF
3-5 INCHES OF RAIN WILL FALL ACROSS CENTRAL NC...ESPECIALLY THE EAST
HALF...THU AFTERNOON THROUGH EARLY FRI MORNING WITH THE BULK OF THE
HEAVY RAIN FALLING THU NIGHT. WILL ISSUE A FLASH FLOOD WATCH WITH
THIS PACKAGE FOR THE ENTIRE REGION WITH RAINFALL RANGING FROM 1-3
INCHES IN THE NW TO 3-5 INCHES IN THE EASTERN PIEDMONT AND COASTAL
PLAIN. WOULD NOT BE SURPRISED IF A SPOT OR TWO IN THE NE PIEDMONT
AND THE NORTHERN COASTAL PLAIN REPORT 7-8 INCHES FOR THE 24 HOURS
PERIOD ENDING 18Z FRI.

AM A BIT CONCERNED ABOUT THE POSSIBILITY OF ISOLATED TORNADOES OVER
THE COASTAL PLAIN COUNTIES THU NIGHT AHEAD OF ERNESTO. LOW LEVEL
SHEAR SIGNIFICANT. ONE DETERRENT TO TORNADIC DEVELOPMENT IS THAT THE
LOWEST 100MB MAY BE TOO STABLE. THIS ISSUE WILL NEED TO BE LOOKED AT
IN DEPTH THU.

CURRENTLY...WILL FORECAST SUSTAINED WINDS 20-25 MPH ACROSS THE
EASTERN HALF WITH GUSTS NEAR 40 MPH. THESE WINDS MAY BE A LITTLE
HIGH SO AM NOT IN FAVOR OF A WIND ADVISORY AT THIS TIME.

EXPECT CONDITIONS TO IMPROVE SOUTH-NORTH FRI MORNING. IN WAKE OF
SYSTEM FRI AFTERNOON...COULD SEE SCATTERED CONVECTION...MAINLY NORTH
HALF.

FOR SATURDAY...EXPECT A TYPICAL LATE SUMMER DAY WITH A CHANCE OF
AFTERNOON CONVECTION...MAINLY EAST... AS MARGINALLY MOIST AIRMASS
LEFT OVER FROM ERNESTO HEATS UP.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW OVER THE MID MS VALLEY WILL MAINTAIN SW FLOW ALOFT
OVER CENTRAL NC THROUGH THE PERIOD. WEAK PERTURBATIONS IN FLOW
ALOFT...AFTERNOON HEATING...AND MODERATELY MOIST AIRMASS WILL
SUPPORT SCATTERED CONVECTION EACH AFTERNOON/EARLY EVENING SUN AND
MON. AIRMASS MAY DRY OUT ENOUGH TUE INTO WED TO DWINDLE CONVECTIVE
COVERAGE TO ISOLATED.

TEMPS FAIRLY CLOSE TO SEASONAL NORMS SUN THROUGH WED.-WSS

&&

.AVIATION...
SLOW MOVING VERY HEAVY SHOWERS AND THUNDERSTORMS WILL BE A CONCERN
THROUGH THIS EVENING INTO THE OVERNIGHT. MOST OF THE CONVECTION
SHOULD CONTINUE TO DEVELOP ALONG THE MAIN SURFACE BOUNDARY (AND
RESIDUAL OUTFLOW BOUNDARIES FROM CURRENT CONVECTION)... FROM JUST
NORTH OF CLT TO NEAR FAY... NORTHWARD THROUGH THE EVENING. SKY
CONDITIONS OUTSIDE OF THUNDERSTORMS ARE EXPECTED TO GENERALLY
AVERAGE VFR THROUGH 00Z/31... THEN MVFR CATEGORY OVERNIGHT...
GRADUALLY LOWERING INTO THE IFR CATEGORY AFTER 06Z/31.-BADGETT

&&

.CLIMATE/HYDROLOGY...
RAINFALL DURING AUGUST HAS GENERALLY AVERAGED ONLY 5 TO 25 PERCENT
OF NORMAL... EXCEPT 50 TO 75 PERCENT OF NORMAL IN LOCALIZED AREAS OF
THE SOUTHERN AND WESTERN PIEDMONT EAST ACROSS THE SANDHILLS. IT IS
AN IMPORTANT FACT THAT IT HAS BEEN VERY DRY VIRTUALLY OVER ALL OF
CENTRAL AND EASTERN NORTH CAROLINA IN THE PAST 30 DAYS. STREAM FLOW
AND INFLOWS INTO AREA RESERVOIRS WAS RUNNING WELL BELOW NORMAL.

RAINFALL TOTALS FROM SELECTED COOPERATIVE AND NWS SITES AUGUST 1
THROUGH 12Z AUGUST 30TH INCLUDE:

CENTRAL AND NORTHEAST

DURHAM...            0.10.
ROANOKE RAPIDS...    0.11.
RALEIGH (NCSU/NWS).. 0.42.
ROXBORO...           0.65.
APEX...              0.83.
CARY...              1.05.
ROCKY MOUNT...       1.05.
RALEIGH (4NNE)...    2.55.
RDU ASOS...          2.27.
JOHN H KERR DAM...   0.42.
JORDAN DAM...        1.60.

NORTHWEST

BURLINGTON ASOS      1.16.
GREENSBORO ASOS...   2.39.
WINSTON-SALEM...     2.50.
YADKIN COLLEGE...    3.45.

SOUTH AND EAST

CLINTON...           0.95.
LAURINBURG...        2.70.
ALBEMARLE...         3.65.
FAYETTEVILLE ASOS... 4.79.

STREAM FLOWS AND RESERVOIR LEVELS HAVE BEEN DECREASING SINCE MID
JULY. INFORMATION COURTESY OF OUR SERVICE HYDROLOGIST (MLM)
INDICATED THAT JOHN H KERR RESERVOIR WAS 3.2 FEET BELOW THE TARGET
LEVEL MEANING THAT IT CAN TAKE QUITE A BIT OF RUNOFF BEFORE
REACHING NEAR FULL POOL AGAIN. ONLY 0.42 OF RAIN HAD BEEN RECORDED
IN AUGUST THUS FAR... 7TH DRIEST IN 77 YEARS.

FALLS LAKE NEAR RALEIGH HAD 88 PERCENT OF ITS WATER REMAINING AND
WAS 1.1 FEET BELOW FULL TARGET POOL LEVEL.

JORDAN DAM HAD INFLOWS OF ONLY 22 PERCENT OF NORMAL... AND HAD
RECORDED THE 8TH DRIEST AUGUST 1-30 ON RECORD... ONLY 1.5 INCHES
OF RAIN (AVERAGE IS 4.6).

KERR SCOTT IN WILKES COUNTY HAD INFLOWS OF 66 PERCENT OF
AVERAGE... WITH VERY LOW DISCHARGE INTO THE YADKIN RIVER.

IF WIDESPREAD CONVECTION DEVELOPS TODAY... THIS WOULD MOISTEN THE
GROUND BEFORE THE TROPICAL REMNANTS ARE FORECAST TO ARRIVE
THURSDAY. -BADGETT
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078-
083>086-088-089 FROM 6 AM THURSDAY TO NOON FRIDAY.
&&

SHORT TERM...BADGETT/WSS
LONG TERM...WSS
AVIATION...BADGETT
Hazardous weather outlook, Aug 30, 4:51 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT WED AUG 30 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
551 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER REGARDING
TROPICAL STORM ERNESTO...WHICH IS EXPECTED TO CROSS CENTRAL NORTH
CAROLINA THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE THREAT OF
HEAVY RAIN AND FLASH FLOODING WILL INCREASE WITH THE APPROACH AND
PASSAGE OF ERNESTO. ISOLATED TORNADOES ARE ALSO POSSIBLE MAINLY IN
THE EASTERN HALF THURSDAY EVENING AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RFG

In the hours before

Local storm report, Aug 30, 3:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             HIGH POINT              35.98N 80.00W
08/30/2006  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

&&

ORROCK
Local storm report, Aug 30, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SWEPSONVILLE            36.03N 79.36W
08/30/2006                   ALAMANCE           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A ROOF BLOWN OFF OF A HOUSE IN
            SWEPSONVILLE.

&&

ORROCK
Local storm report, Aug 30, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SWEPSONVILLE            36.03N 79.36W
08/30/2006                   ALAMANCE           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A ROOF BLOWN OFF OF A HOUSE IN
            SWEPSONVILLE IN THE 2900 BLOCK OF HIGHWAY 119.

&&

ORROCK
Local storm report, Aug 30, 3:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     GOLDSBORO               35.37N 77.98W
08/30/2006                   WAYNE              NC   LAW ENFORCEMENT

            SHINGLES BLOWN OFF ROOFS OF SEVERAL HOMES IN GOLDSBORO. A
            WAREHOUSE LOST A PORTION OF ITS ROOF BLOCKING RAILROAD
            TRACKS IN GOLDSBORO.

&&

ORROCK
Local storm report, Aug 30, 3:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             GREENSBORO              36.08N 79.83W
08/30/2006  E0.75 INCH       GUILFORD           NC   ASOS

            ON WENDOVER AVE AT 911 CENTER.

0428 PM     TSTM WND DMG     SUMMERFIELD             36.20N 79.89W
08/30/2006                   GUILFORD           NC   ASOS

            SEVERAL TREES BLOWN DOWN IN SUMMERFIELD. TREES ALSO ON
            POWER LINES.

&&

ORROCK
Special weather statement, Aug 30, 3:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT WED AUG 30 2006

NCZ038-039-073-074-083-302230-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
INCLUDING THE CITIES OF...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO
457 PM EDT WED AUG 30 2006

...STRONG THUNDERSTORMS WILL AFFECT SECTIONS OF THE WESTERN AND
SOUTHERN PIEDMONT...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT SECTIONS OF
DAVIDSON...RANDOLPH...STANLY...MONTGOMERY AND ANSON COUNTIES
THROUGH 630 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS
LIGHTNING STRIKES...WIND GUSTS UP TO 40 MPH AND VERY RAINFALL.
RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL FALL IN LESS THAN
30 MINUTES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
CLOUD-TO-GROUND LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM
THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU CANNOT SEEK SHELTER INDOORS...AUTOMOBILES CAN PROVIDE
ADEQUATE SHELTER.

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Granville

When
August 30, 4:00 PM EST
Where
Granville County, Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.300, -78.633

A few trees down on HWY 56 and 158.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530094.